This note is devoted to the question: How restrictive is the assumption that preferences be Euclidean in d dimensions. In particular it is proven that a preference profile with I individuals and A alternatives can be represented by Euclidean utilities with d dimensions if and only if d=min(I,A-1). The paper also describes the systems of A points which allow for the representation of any profile over A alternatives, and provides some results when only strict preferences are considered.
|Date of creation:||2004|
|Note:||View the original document on HAL open archive server: https://hal.archives-ouvertes.fr/hal-00242941|
|Contact details of provider:|| Web page: https://hal.archives-ouvertes.fr/|
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Davis, Otto A & DeGroot, Morris H & Hinich, Melvin J, 1972. "Social Preference Orderings and Majority Rule," Econometrica, Econometric Society, vol. 40(1), pages 147-157, January.
- Milyo, Jeffrey, 2000.
"A problem with Euclidean preferences in spatial models of politics,"
Elsevier, vol. 66(2), pages 179-182, February.
- Jeffrey Milyo, 1999. "A Problem with Euclidean Preferences in Spatial Models of Politics," Discussion Papers Series, Department of Economics, Tufts University 9920, Department of Economics, Tufts University.
- Brams, S. J. & Jones, M. A. & Kilgour, M. D., 2001.
"Single-Peakedness and Disconnected Coalitions,"
01-06, C.V. Starr Center for Applied Economics, New York University.
- Philippe De Donder, 2000. "Majority voting solution concepts and redistributive taxation," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 17(4), pages 601-627.
- Gevers, L. & Jacquemin, J. C., 1987. "Redistributive taxation, majority decisions and the minmax set," European Economic Review, Elsevier, vol. 31(1-2), pages 202-211.
- McKelvey, Richard D., 1976. "Intransitivities in multidimensional voting models and some implications for agenda control," Journal of Economic Theory, Elsevier, vol. 12(3), pages 472-482, June.
When requesting a correction, please mention this item's handle: RePEc:hal:wpaper:hal-00242941. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (CCSD)
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.